CNS Drugs

, Volume 9, Issue 2, pp 135–151

Bodyweight Gain Induced by Psychotropic Drugs

Incidence, Mechanisms and Management
  • Sigurd Ackerman
  • Laurence J. Nolan
Adverse Effects

DOI: 10.2165/00023210-199809020-00005

Cite this article as:
Ackerman, S. & Nolan, L.J. Mol Diag Ther (1998) 9: 135. doi:10.2165/00023210-199809020-00005

Summary

Some bodyweight gain is common with many of the psychotropic drugs frequently used to treat psychiatric disorders. Although in most instances the gain is not clinically significant, that induced by some drugs, such as lithium and atypical antipsychotics, can be quite large and clinically significant. Individual patients may not wish to continue with medications that increase bodyweight, even by amounts that have no significant effect on health. The true prevalence of bodyweight gain is often difficult to discern because of confounding factors within studies that have assessed this effect, such as the simultaneous use of multiple drugs and the absence of data on starting bodyweight. Risk factors for weight increase have not yet been well characterised, although in general the potential for drug-induced bodyweight gain is greatest in individuals with a past and/or family history of obesity. Little is currently known about the mechanisms of bodyweight gain that is induced by any drug.

Copyright information

© Adis International Limited 1998

Authors and Affiliations

  • Sigurd Ackerman
    • 1
  • Laurence J. Nolan
    • 1
  1. 1.Department of PsychiatryColumbia University College of Physicians & Surgeons and St Luke’s-Roosevelt Hospital CenterNew YorkUSA
  2. 2.Director of Psychiatry, St Luke’s-Roosevelt Hospital CenterNew YorkUSA